Hail, Jackson
- When
- June 7, 3:54 PM MST to 3:57 PM MST
- Where
- Jackson County, 2 mi S of Interior
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.691, -101.980
Large hail and strong wind gusts accompanied a severe thunderstorm near Interior.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Large hail and strong wind gusts accompanied a severe thunderstorm near Interior.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 1:20 PM MST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 220 PM MDT THU JUN 7 2012 .DISCUSSION...UPPER LEVEL ANALYSIS HAS HIGH AMPLITUDE RIDGE ACROSS THE MIDWEST WITH BROAD TROF ACROSS THE NORTHWEST CONUS. WEAK UPPER SHORTWAVE IS CURRENTLY MOVING INTO EASTERN WYOMING. SHOWERS AND STORMS JUST AHEAD OF THIS WAVE ARE MOVING NORTHEAST INTO WESTERN SOUTH DAKOTA. SURFACE FRONTAL BOUNDARY REMAINS OVER THE AREA...ASSISTING IN THE DEVELOPMENT OF THESE STORMS. TEMPS HAVE WARMED INTO THE 80S ACROSS SOUTHERN AND CENTRAL SOUTH DAKOTA...AND REMAIN IN THE 60S AND LOWER 70S BEHIND THE FRONT. FRONTAL BOUNDARY IS EXPECTED TO REMAIN ACROSS THE AREA TONIGHT. BEST INSTABILITY AND CHANCES FOR SEVERE STORMS REMAIN ACROSS FAR SOUTHWESTERN SOUTH DAKOTA AND POINTS SOUTH. A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS THE BLACK HILLS AREA. MORE WIDESPREAD AND LESS DISCRETE CONVECTION IS EXPECTED ACROSS WESTERN SOUTH DAKOTA THIS EVENING WITH MODERATE RAINFALL AMOUNTS EXPECTED WITH EMBEDDED CELLS. RAINFALL AMOUNTS OF HALF AND INCH TO AN INCH WILL BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. CONVECTION SHOULD DRIFT NORTH THROUGH THE EARLY EVENING WITH AREAS CLEARING OUT FROM SOUTH TO NORTH LATE TONIGHT. ON FRIDAY...RIDGING RE-DEVELOPS OVER ERN PTNS OF THE REGION IN THE WAKE OF THE DEPARTING WAVE...WITH FLOW REMAINING SOUTHWESTERLY. MODELS CONTINUE TO SHOW INSTABILITY INCREASING SIGNIFICANTLY BY LATE DAY (~1.5-2.5 KJ/KG)...WITH THE STRONGEST INSTABILITY ALONG AND EAST OF THE BLACK HILLS. 0-6 KM BULK SHEAR VALUES ARE MODEST...THOUGH SUFFICIENT TO SUPPORT ROTATING UPDRAFTS. THE PROBLEM WILL BE FORCING...AS WAVES PASSING THROUGH REMAIN VERY WEAK. WITH THIS SAID...WOULD NOT RULE OUT THE POSSIBILITY OF A DISCRETE STORM OR TWO DEVELOPING AND BECOMING STRONG/SEVERE. THEREFORE...WILL KEEP LOW POPS GOING FROM THE BLACK HILLS NORTH AND EAST ONTO THE ADJACENT PLAINS. FOR SATURDAY...THERMAL RIDGE SHIFTS EAST AS COLD FRONT STARTS TO PUSH IN DURING THE AFTERNOON. TEMPERATURE FORECAST WILL BE TRICKY OVER FAR WESTERN CWA AS MODELS ARE HAVING TROUBLE WITH THE TIMING OF THIS FEATURE. SOUTHWESTERLY UPPER FLOW CONTINUES AS UPPER RIDGE AXIS SLIDES EAST AND UPPER LOW PUSHES FROM THE PACIFIC NORTHWEST TOWARDS THE SOUTHERN PRAIRIE PROVINCES. EXPECT A FEW SHOWERS/THUNDERSTORMS MAY DEVELOP WITH THE PROGRESSING FRONT...MAINLY IN THE EVENING/OVERNIGHT HOURS. EXTENDED...UPPER LOW TRACKS ALONG WITH US/CNDN BORDER ON SUNDAY AND MONDAY. WITH CYCLONIC FLOW ALOFT AND COOL MID LEVEL TEMPERATURES ACROSS THE NRN PLAINS...A FEW SHOWERS/THUNDERSTORMS POSSIBLE ESPECIALLY FOR NRN PORTIONS OF THE CWFA. UPPER FLOW BECOME NEARLY ZONAL FOR THE MIDDLE PART OF NEXT WEEK...WITH SMALL CHANCES FOR SHOWERS/THUNDERSTORMS FROM TIME TO TIME...ALONG WITH WARMER TEMPERATURES. && .AVIATION...18Z TAFS ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE DAY...WITH ACTIVITY PUSHING EAST OF THE BLKHLS BY EARLY EVENING. MVFR/LCL IFR CONDITIONS ARE POSSIBLE WITH THE HEAVIEST PRECIPITATION. IFR AND LCL LIFR CIGS POSSIBLE LATER TONIGHT ESPECIALLY ACROSS NWRN AND WCNTRL SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM....JOHNSON AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 619 AM MDT THU JUN 7 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 619 AM MDT (719 AM CDT) THU JUN 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY...ENDING FROM SOUTHWEST TO NORTHEAST TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY OVER THE BLACK HILLS INTO WESTERN SOUTH DAKOTA. LARGE HAIL AN DAMAGING WIND GUSTS WOULD BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS OF THE AREA THROUGH WEDNESDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 3 N CACTUS FLAT 43.89N 101.90W
06/07/2012 E1.00 INCH JACKSON SD PUBLIC
OVER AN INCH OF RAIN IN 30 MINUTES.
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 ESE ROCKERVILLE 43.95N 103.32W
06/07/2012 E1.00 INCH PENNINGTON SD PUBLIC
&&
KEWYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
06/07/2012 M0.62 INCH CUSTER SD TRAINED SPOTTER
45 MPH WIND GUSTS.
0345 PM RAIN 5 NNW FAIRBURN 43.75N 103.24W
06/07/2012 E0.50 INCH CUSTER SD TRAINED SPOTTER
45 MPH WIND GUSTS.
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
442 PM MDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 2 E DOWNTOWN SPEARFISH 44.50N 103.82W
06/07/2012 E0.88 INCH LAWRENCE SD TRAINED SPOTTER
&&
KEWYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 3 SSE DOWNTOWN RAPID CI 44.04N 103.20W
06/07/2012 M0.50 INCH PENNINGTON SD NWS EMPLOYEE
0343 PM RAIN 3 SSE DOWNTOWN RAPID CI 44.04N 103.20W
06/07/2012 M0.78 INCH PENNINGTON SD NWS EMPLOYEE
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 5 NE DOWNTOWN CUSTER 43.82N 103.53W
06/07/2012 E0.50 INCH CUSTER SD TRAINED SPOTTER
HAIL PILED UP 1.5 FEET HIGH.
0400 PM RAIN 5 NE DOWNTOWN CUSTER 43.82N 103.53W
06/07/2012 M1.25 INCH CUSTER SD TRAINED SPOTTER
HAIL PILED UP 1.5 FEET HIGH.
&&
MLSThe Rapid City radar (KUDX), 83 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375959, 375960.